FDA Warns of Danger From ‘Benadryl Challenge’


THURSDAY, Sept. 24, 2020 (HealthDay News) — Parents and other caregivers need to be more aware of the potentially lethal “Benadryl Challenge” circulating on social media, the U.S. Food and Drug Administration warned Thursday.

The new internet dare, broadcast widely on teen-friendly TikTok, urges kids to overdose on the over-the-counter antihistamine Benadryl to achieve a hallucinatory state.

However, attempts to do so can quickly prove tragic, warned the FDA. Alarmed by reports of severe or even fatal pediatric illnesses tied to the prank, the agency said it has “contacted TikTok and strongly urged them to remove the videos from their platform.”

Overdosing on the drug, medically known as diphenhydramine, can result in “serious heart problems, seizures, coma, or even death,” the agency said in a statement. “We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok.”

According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.

Emergency physician Dr. Robert Glatter agreed that Benadryl toxicity is far from benign.

“Diphenhydramine [Benadryl] causes toxicity in a dose-dependent fashion — meaning that escalating doses can be deadly,” explained Glatter, who works at Lenox Hill Hospital in New York City.

As listed on Benadryl’s website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug’s homepage states.

But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that’s a potentially lethal amount.

“Simply put, as you approach the dose that leads to hallucinations that the ‘challenge’ calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases,” he said.



Latest articles

Halsey Is Back to Bald: See Her Shaved-Head Look

After a Twitter user asked if she had a specific reason to switch it up, she replied, "I was growing it out for...

Watch the Trailer For Chadwick Boseman’s Final Film

Chadwick Boseman's final film appearance is a stirring love letter to blues and the triumphs of Black talent. In Ma Rainey's Black Bottom,...

We still don’t know what COVID-19 immunity means or how long it lasts

Even as U.S. President Donald Trump claims his bout with COVID-19 has granted him immunity, reports of people getting the disease a second...

NASA’s about to scoop up some asteroid dirt on the space rock Bennu. Scientists are thrilled.

NASA will touch a space rock tomorrow (Oct. 20) in a milestone event for what the agency considers a crucial field of study:...

Related articles

Leave a reply

Please enter your comment!
Please enter your name here